Nebraska, 2008Heavy Snow in Nebraska, March 31, 2008
March 31, 2008 · NWS OAX · 1 event in 1 county or zone
Low pressure that tracked across northeast Kansas brought heavy snow to sections of extreme northeast Nebraska. Crofton and Bloomfield in Knox county received around 6 inches of wet snow from this storm.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure that tracked across northeast Kansas brought heavy snow to sections of extreme northeast Nebraska. Crofton and Bloomfield in Knox county received around 6 inches of wet snow from this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 30, 3:06 PM CST, 8 hours 54 minutes earlier.
Area forecast discussion, Mar 30, 3:06 PM CST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
406 PM CDT SUN MAR 30 2008
.SHORT TERM...A STRONG SHORT WAVE EJECTING FROM THE SOUTHWEST
U.S. WILL INTERACT WITH A STRONG BAROCLINIC ZONE BOTH AT THE
SFC AND ALOFT AND ABUNDANT MOISTURE TO PROVIDE AN EXCELLENT CHC
OF PCPN FOR THE AREA. BEST LIFT APPEARS TO BE TIMED FOR LATE
TNGT AND MON MORNING AS INVERTED TROF PASSES THROUGH ALONG WITH
A WAVE AT 850 AND 700 MB. THERE WILL BE STRONG WARM MOIST
ADVECTION AHEAD OF THIS WAVE. THIS WILL BRING A CHANCE OF TSTMS
TO SOUTH AND CENTRAL SECTIONS. STRONG ELEVATED TSTMS WITH
MARGINALLY SEVERE HAIL CANNOT BE RULED OUT IN THE SOUTH...PER SPC
DAY 1 DISCUSSION. IN THE NW...TEMPS WERE COLD ENOUGH FOR SNOW
THIS AFTN. HOWEVER...EXPECT WARM ADVECTION TO PUSH RAIN SNOW LINE
TO A NELIGH TO HARTINGTON LINE LATER TNGT...LEAVING KNOX CO WITH
THE BEST CHC FOR ACCUMULATING SNOW. AS THE WAVE PASSES EAST...
COLD ADVECTION WILL PUSH THE RAIN SNOW LINE SOUTH BEGINNING AFT
12Z. HOWEVER...LIFT WILL DIMINISH RAPIDLY AND LIMIT ACCUMULATIONS.
KNOX COUNTY MAY RECEIVE 2-4 INCHES OF WET SNOW WITH LESSER AMTS ON
ROADS AND FARTHER SOUTH.
ANOTHER SHORT WAVE DIGS IN FROM THE NORTHERN ROCKIES MONDAY NIGHT.
THIS SYSTEM WILL HAVE QUITE COLD AIR ALOFT...BUT LIFT IS TRANSIENT
AND SHEARED...AND MOISTURE IS LACKING. WORTH ONLY A CHC OF LIGHT
SNOW IN THE NORTH.
TEMPS WILL REMAIN CHILLY ONCE THE FIRST SYSTEM PASSES THROUGH TUE
NIGHT.
WARM ADVECTION BEGINS WED AHEAD OF NEXT SHORT WAVE IN THE NORTHERN BRANCH.
THIS SYSTEM IS ALSO RATHER SHEARED LOOKING. HOWEVER...THE GFS AND
ECMWF BOTH PRODUCED PCPN DURING THE DAY WED. KEPT SLIGHT CHANCES
IN THE NORTHWEST.
.LONG TERM...WED NIGHT THROUGH THU NIGHT THE NEXT SOUTHERN BRANCH
WAVE WILL OPEN THE GULF AND PROVIDE ANOTHER CHC OF PRECIP MAINLY
TO OUR SOUTH...BUT POSSIBLY EXTENDING INTO OUR AREA. FROM THIS
POINT ON...KEPT CLOSE TO THE GFS AND HPC GUIDANCE. CONFIDENCE IS
NOT HIGH DUE TO A SERIES OF HARD TO TIME SYSTEMS IN BOTH THE NORTHERN
AND SOUTHERN STREAMS. SUBSTANTIAL DIFFERENCES BETWEEN MODELS AND
RUNS CONTINUE. LEFT A SLIGHT CHC FOR RAIN SAT NIGHT INTO SUNDAY
BECAUSE THIS WOULD BE TYPICAL TIMING FOR THE NEXT SYSTEM AFTER
A THURSDAY EVENT.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK.
EXPECT VFR CONDITIONS TO DETERIORATE THIS EVENING AS WARM/MOIST AIR
ADVECTION AND ISENTROPIC LIFT BRING CIGS DOWN TO IFR. PRECIP IS
EXPECTED TO BREAK OUT AT ALL SITES BETWEEN LATE EVENING AND
MIDNIGHT...WITH RAIN/SNOW MIX POSSIBLE AT KOFK AND THUNDER POSSIBLE
AT KOMA/KLNK. LEFT MIXED PRECIP AND THUNDER MENTION OUT OF TAFS FOR
NOW AS PLACEMENT IS STILL IN QUESTION...AND STUCK WITH SHRA/RA
MENTION THROUGH NOON TOMORROW. SOME INDICATION THAT CIGS MAY DROP
TO LIFR BY MORNING...AND HAVE HINTED AT THE POTENTIAL WITH SCT
MENTION IN LIFR RANGE FOR NOW. VIS MAY DROP NEAR/BELOW 1-2SM
BRIEFLY IN HEAVIER RAIN SHOWERS NEAR DAYBREAK. WINDS WILL REMAIN
10KT OR LESS AND WILL BACK FROM NELY TO NWLY TOMORROW MORNING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
POLLACK/MAYES
Hazardous weather outlook, Mar 30, 4:22 PM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
522 PM CDT SUN MAR 30 2008
NEZ011-012-016>018-311230-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-
522 PM CDT SUN MAR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
RAIN WILL DEVELOP TONIGHT...WHICH WILL EVENTUALLY MIX WITH AND
TURN OVER TO SNOW AFTER MIDNIGHT. AN INCH OR TWO OF SLUSHY SNOW
WILL BE POSSIBLE ALONG THE SOUTH DAKOTA BORDER REGION BY DAYBREAK
MONDAY. LIGHT SNOW WILL CONTINUE THROUGH THE MORNING HOURS ON MONDAY...WITH
ANOTHER INCH OR TWO OF ACCUMULATION POSSIBLE BEFORE IT ENDS MONDAY
AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.
IAZ043-055-056-069-079-080-NEZ015-030>034-042>045-050>053-065-067-
311230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-THURSTON-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-CASS-
522 PM CDT SUN MAR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
THERE IS A CHANCE FOR ISOLATED NON SEVERE THUNDERSTORMS OVERNIGHT.
RAIN MAY MIX WITH LIGHT SNOW BY MONDAY MORNING...BUT NO
SIGNIFICANT ACCUMULATION IS ANTICIPATED.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.
IAZ090-091-NEZ066-068-078-088>093-311230-
FREMONT-PAGE-LANCASTER-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
522 PM CDT SUN MAR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
ISOLATED THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY MOVE INTO FAR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATE TONIGHT...MAINLY AFTER
MIDNIGHT. IF STORMS DO DEVELOP...THEY COULD CONTINUE THROUGH
MONDAY MORNING. THE STORMS WOULD BE ELEVATED AND HAIL WOULD BE THE
PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA WEDNESDAY NIGHT INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY.
GRIFFIS
Heavy Snow, Knox
- When
- March 31, 12:00 AM CST to 11:00 AM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Crofton and Bloomfield reported around 6 inches of wet snow from this storm. Some schools in the region were closed because of the slushy snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, March 31, 20081 death · $447,000 · EF1 · 107 events
- Flash Flooding in Tennessee, March 31, 20082 deaths · 4 events
- Tornadoes and Flash Flooding in Missouri, March 31, 20086 injured · $2.8 million · EF2 · 39 events
- Heavy Snow and Winter Weather in Minnesota, March 31, 20081 death · 2 injured · $30,000 · 8 events
- Hail in Texas, March 31, 2008$121 million · 4.25 in hail · 6 events
- Hail in Arkansas, March 31, 2008$85 million · 4 in hail · 7 events
- Wildfire in Texas, March 31, 20081 death · $11,000 · 1 event
- Tornado and Hail in Oklahoma, March 31, 2008$52,000 · EF0 · 51 events
- High Wind in Kansas, March 31, 2008$200,000 · 61 kt wind · 10 events
- High Wind in Missouri, March 31, 2008$120,000 · 65 kt wind · 9 events
- Hail and Damaging Wind in Illinois, March 31, 2008$67,000 · 61 kt wind · 2 events
- Lightning Strikes in Wisconsin, March 31, 2008$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85066.